For the treatment of children with acute lymphoblastic leukemia (ALL), Dutch pediatric oncologists use the Dutch Childhood Oncology Group ALL 10 protocol. This protocol is complex, as it comprises many different drug regimens. One of the drugs is asparaginase which is available in different forms with different pharmacokinetics: Escherichia coli asparaginase, Erwinia asparaginase, and pegylated E. coli asparaginase [polyethylene glycol (PEG) asparaginase]. Here, we report the case of a 3-year-old patient treated with ALL who was 8 times erroneously treated with E. coli asparaginase instead of PEG asparaginase. As E. coli asparaginase was administered to the patient in the lower dosage regimen of PEG asparaginase, she was undertreated, but at the end of the treatment the patient was in complete remission. This case report describes the actual course of treatment, the reasons why it went wrong, and possible preventive measures.

Additional Metadata
Keywords asparaginase, lymphoid leukemia, medical oncology, medication errors, pediatrics
Persistent URL dx.doi.org/10.1097/MPH.0b013e3182099a6a, hdl.handle.net/1765/26511
Journal Journal of Pediatric Hematology / Oncology
Citation
Cheung, K.C, van den Bemt, P.M.L.A, Torringa, M.L.J, Tamminga, R, Pieters, R, & Smet, P.A.G.M. (2011). Erroneous exchange of asparaginase forms in the treatment of acute lymphoblastic leukemia. Journal of Pediatric Hematology / Oncology, 33(3). doi:10.1097/MPH.0b013e3182099a6a